California, 2012

Dust Devil in California, April 23, 2012

April 23, 2012 · NWS VEF · 1 event in 1 county or zone

Several dust devils spun across the western Mojave Desert. One passed directly over the ASOS at Barstow-Daggett Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Several dust devils spun across the western Mojave Desert. One passed directly over the ASOS at Barstow-Daggett Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 23, 8:30 AM PST, 5 hours 10 minutes earlier.

Area forecast discussion, Apr 23, 8:30 AM PST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
930 AM PDT MON APR 23 2012

.SYNOPSIS...THE STRONG RIDGE OF HIGH PRESSURE WILL MOVE EAST TODAY
WITH A WEAK WEATHER SYSTEM CROSSING THROUGH THE RIDGE WHICH MAY
BRING ISOLATED THUNDERSTORMS TO MAINLY THE SIERRA THIS AFTERNOON.
HOWEVER DAYTIME TEMPERATURES ARE EXPECTED TO REMAIN CLOSE TO RECORD
LEVELS. TEMPERATURES WILL COOL A BIT ON TUESDAY AS THE RIDGE MOVES
FARTHER EAST AND A LOW PRESSURE SYSTEM APPROACHES THE COAST. THIS
LOW WILL BRING MUCH COOLER AND UNSETTLED CONDITIONS WEDNESDAY
THROUGH THURSDAY.
&&

.UPDATE...WEAK SYSTEM APPROACHING FROM THE SOUTHWEST HAS ADDED A FEW
CLOUDS TO THE AREA...BUT MOISTURE STILL REMAINS RATHER ELEVATED.
WITH THE APPROACHING WAVE WE ARE EXPECTING SOME INCREASED
INSTABILITY OVER THE AREA TODAY...BUT MAINLY OVER THE NORTHERN AND
WESTERN AREAS. THE BEST CHANCE FOR STORMS TODAY WILL BE OVER THE
SOUTHERN SIERRA...BUT EVEN THOSE LOOK RATHER ISOLATED AND WILL
MAINLY BE CONFINED TO THE HIGHER ELEVATIONS. TEMPERATURES ARE
EXPECTED TO COOL A COUPLE OF DEGREES TODAY OVER YESTERDAY...BUT
STILL FLIRTING WITH RECORD HIGHS IN A FEW LOCATIONS. NO CHANGES NEED
TO THE FORECAST.
&&

.AVIATION...FOR MCCARRAN...A MINOR DISTURBANCE PASSING OVER THE
REGION TODAY WILL RESULT IN INCREASED SOUTHERLY WINDS THIS AFTERNOON
ALONG WITH A SLIGHT INCREASE IN MID-LEVEL CLOUDS. THE MOISTURE WILL
SHIFT NORTH THIS EVENING LEADING TO CLEAR SKIES TONIGHT. HIGH LEVEL
MOISTURE WILL START TO INCREASE FROM THE SOUTHWEST LATE TUESDAY
AFTERNOON AHEAD OF AN AREA OF THE LOW PRESSURE OVER THE EASTERN
PACIFIC.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTHERLY WINDS ARE EXPECTED TODAY IN GENERAL...GUSTING
AROUND 25KTS ON AVERAGE THIS AFTERNOON AS MINOR DISTURBANCE PASSES
OVER THE REGION. NO WIDESPREAD PRECIPITATION IS EXPECTED...BUT VERY
ISOLATED THUNDERSTORMS MAY DEVELOP OVER SOUTHERN SIERRA NEVADA CREST
AND HIGHER TERRAIN OF SOUTH CENTRAL NEVADA DURING THE LATE AFTERNOON.
THE MOISTURE WILL SHIFT NORTH THIS EVENING LEADING TO CLEAR SKIES
TONIGHT. HIGH LEVEL MOISTURE WILL START TO INCREASE FROM THE
SOUTHWEST LATE TUESDAY AFTERNOON AHEAD OF AN AREA OF THE LOW
PRESSURE OVER THE EASTERN PACIFIC.
&&

.PREV DISCUSSION
307 AM PDT MON APR 23 2012

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...THE DOMINANT RIDGE
WHICH HAS BEEN OVER THE REGION OVER THE WEEKEND WILL SHIFT TO THE
EAST TODAY WITH THE RIDGE AXIS EXPECTED TO BE FROM ROUGHLY THE FOUR
CORNERS AREA TO WESTERN MONTANA BY 00Z TUESDAY. A WEAK SHORT WAVE
TROUGH IS FORECAST TO RIDE NORTH ALONG THE FRONT SIDE OF THE RIDGE
BY THIS AFTERNOON WHICH WILL RESULT IN AN INCREASED POTENTIAL FOR
AFTERNOON THUNDERSTORMS ACROSS THE HIGHER TERRAIN WITH THE BEST AREA
CONTINUING TO BE THE SOUTHERN SIERRA. THE RIDGE CONTINUES TO SHIFT
EAST ON TUESDAY IN RESPONSE TO A DEVELOPING CUT-OFF LOW PUSHING
TOWARDS THE WEST COAST WHICH WILL CONTINUE TO BRING SOUTHWEST FLOW
AND A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS TO MAINLY THE
SOUTHERN SIERRA ON TUESDAY. THE CUT-OFF LOW THEN BECOMES THE
DOMINANT FEATURE TO WATCH FOR WEDNESDAY AND THE BEGINNING OF THE
LONG TERM. SHORT TERM MODELS HAVE A FAIRLY LARGE DIFFERENCE IN
TIMING OF THIS LOW AS IT MOVES ACROSS THE CWA WITH THE NAM BEING THE
FASTEST AND THE ECMWF BEING THE SLOWEST. HAVE CONTINUED THE TREND OF
THE PREVIOUS SHIFT TO TAKE A BLEND OF THE MODELS...WITH A LEAN
TOWARDS THE SLOWER ECMWF. WITH THIS IN MIND...CENTER OF THE LOW TO
BE OFF THE SOUTHERN CALIFORNIA COAST BY 00Z THURSDAY...ROUGHLY NEAR
31N/123W. THIS TO SPREAD PRECIPITATION ACROSS THE WESTERN PORTION OF
THE CWA WEDNESDAY AFTERNOON AND THEN ACROSS THE ENTIRE CWA BY EARLY
THURSDAY MORNING. THE TRACK OF THE LOW IS FURTHER SOUTH THAN
THOUGHT 24HRS AGO...WITH THE CURRENT TRACK BEING ACROSS THE
US/MEXICO BORDER AND THEN INTO SOUTHERN ARIZONA DURING THE LONG
TERM. WITH A FURTHER SOUTH TRACK...THE BEST CHANCE OF PRECIPITATION
WILL LIKELY BE THE SOUTHERN HALF OF THE CWA AND POPS HAVE BEEN
REDUCED ACROSS THE NORTH TO REFLECT THIS THINKING. INSTABILITY WITH
THE LOW WILL ALSO ALLOW FOR ISOLATED THUNDERSTORMS. STILL NOT OUT OF
THE QUESTION THAT ACCUMULATING SNOW MAY BE SEEN...WITH LOW END
ADVISORY LEVELS POSSIBLE. WILL ADDRESS THIS IN LATER PACKAGES.

BEFORE THE FULL EFFECTS OF THE RIDGE LEAVE THE AREA TODAY...DAYTIME
TEMPERATURES WILL ONCE AGAIN BE NEAR RECORD LEVELS HOWEVER A FEW
DEGREES COOLER THAN THOSE REPORTED ON SUNDAY. BY TUESDAY EXPECT 5-10
DEGREES OF COOLING MOST AREAS WITH FURTHER COOLING INTO WEDNESDAY AS
THE TROUGH THEN BEGINS TO BRING INCREASED CLOUDS/SHOWERS TO THE AREA.

WINDS WILL BE A LITTLE HIGHER TODAY AS THE WEAK SHORT WAVE TROUGH
PASSES OVER THE AREA WITH THE ONLY REAL CONCERN BEING THE OWENS
VALLEY WHERE WINDS SHOULD BE JUST BELOW ADVISORY LEVELS BY LATE THIS
AFTERNOON. WINDS WILL LIKELY BE IN THE BREEZY TO LOCALLY WINDY
CATEGORY GOING INTO WEDNESDAY AS THE LOW APPROACHES...BUT ONCE AGAIN
EXPECT SPEEDS TO STAY BELOW ADVISORY LEVELS.

.LONG TERM...PRECIPITATION IS EXPECTED TO BE SPREAD ACROSS THE
MAJORITY OF THE REGION ON THURSDAY MORNING...AS MODEL SOLUTIONS
STILL FORECAST THE LOW PRESSURE CENTER JUST ALONG THE SOUTHERN EDGE
OF THE FORECAST AREA. THERE ARE STILL SOME DIFFERENCES IN
TIMING...BUT OVERALL WOULD RESULT TO MINIMAL CHANGE TO THE CURRENT
FORECAST. BY THURSDAY AFTERNOON WE WILL START TO SEE SOME CLEARING
FROM WEST TO EAST AS THE LOW CONTINUES EAST...WITH CHANCES FOR
PRECIPITATION LIMITED TO MAINLY LINCOLN COUNTY AND NORTHERN MOHAVE
COUNTY BY THURSDAY NIGHT. HAVE KEPT MENTION OF THUNDERSTORMS IN THE
FORECAST FOR THURSDAY...AS IT STILL LOOKS SLIGHTLY UNSTABLE...BUT
EXPECT ANY EMBEDDED ACTIVITY TO BE ISOLATED. TEMPERATURES WILL BE
WELL BELOW NORMAL AND CERTAINLY BE NOTICEABLY COOLER COMING FROM THE
RECENT RECORD HIGHS OBSERVED RECENTLY...WITH MAX DAYTIME
TEMPERATURES EXPECTED TO BE AROUND 10 DEGREES BELOW NORMAL.
NORTHWESTERLY FLOW WILL SET UP FRIDAY BEHIND THE LOW AND PERSIST
THROUGH THE REMAINDER OF THE EXTENDED...RESULTING IN DRY CONDITIONS
AND A GRADUAL WARMING TREND.
&&

.CLIMATE...THE STRONG RIDGE OF HIGH PRESSURE WHICH HAS BEEN OVER THE
REGION DURING THE WEEKEND...WILL MOVE TO THE EAST TODAY RESULTING IN
COOLER TEMPERATURES ON TUESDAY. HOWEVER ONE MORE DAY OF RECORD TO
NEAR RECORD HIGH TEMPERATURES ARE EXPECTED THIS AFTERNOON.

THE CURRENT RECORD TEMPERATURES AND YEAR SET ARE LISTED BELOW.

                    TODAY
BARSTOW-DAGGETT     101/1949
DEATH VALLEY        109/1946
BISHOP               88/1953
DESERT ROCK          87/1996
KINGMAN              93/1949
LAS VEGAS            98/1949
NEEDLES             111/1924
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...GORELOW/PIERCE
PREV DISCUSSION...JENSEN/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Apr 23, 4:42 AM PST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
542 AM PDT MON APR 23 2012

AZZ001>003-036-CAZ519>527-NVZ014>022-240000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
542 AM PDT MON APR 23 2012 /542 AM MST MON APR 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER RECORD TO
NEAR RECORD HIGH TEMPERATURES ARE EXPECTED ONCE AGAIN ACROSS MUCH
OF THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A PACIFIC STORM WILL MOVE INTO THE AREA ON WEDNESDAY AND THEN
SHIFT EAST THROUGH THURSDAY. THIS WILL RESULT IN MUCH COLDER
TEMPERATURES...WIDESPREAD RAIN AND SNOW WITH POSSIBLE
ACCUMULATIONS OVER THE HIGHER ELEVATIONS...AND LOCAL GUSTY WINDS.
DRYING WILL BE SEEN ON FRIDAY WITH DRY CONDITIONS THEN CONTINUING
INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, San Bernardino

When
April 23, 1:40 PM PST to 1:50 PM PST
Where
San Bernardino County, 0.89 mi WNW of (Dag)barstow/Daggett to 0.77 mi NW of (Dag)barstow/Daggett
Property damage
$100
Reported by
ASOS
Coordinates
34.855, -116.795

A dust devil passed over the Barstow-Daggett (KDAG) ASOS, generating a peak wind gust of 58 mph.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368379.